Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 190, NWS State College, PA

November 5, 2017Elk County, McKean County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Nov 5, 2017, 8:10 PM EST for Elk County, McKean County, Pennsylvania. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2017, 8:10 PM EST (01:10 UTC)
Expired
Nov 5, 2017, 9:15 PM EST
In force
65 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Elk County, PA, McKean County, PA

The radar

The State College radar (KCCX), 95 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 8:35 PM ESTTSTM WND DMGBradford, PATREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 1.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

002 
WUUS51 KCTP 060110
SVRCTP
PAC047-083-060215-
/O.NEW.KCTP.SV.W.0190.171106T0110Z-171106T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
810 PM EST SUN NOV 5 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Elk County in north central Pennsylvania...
  McKean County in north central Pennsylvania...

* Until 915 PM EST

* At 809 PM EST, severe thunderstorms were located along a line
  extending from 8 miles northeast of Scandia to near Ludlow to 7
  miles southwest of Marienville, moving east at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Bradford, Ridgway, Kane, St. Marys, Johnsonburg, Allegany State
  Park, Crosby, Rew, Ludlow and Marshburg.

This includes the following highways...
 Route 6 from near Ludlow to west of Port Allegany.
 Route 219 from Brockport to the New York border.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Warren County and much of northwestern PA. SEEK 
SHELTER NOW inside a sturdy structure and stay away from windows!
 
&&

LAT...LON 4200 7821 4122 7865 4120 7871 4123 7871
      4123 7874 4126 7874 4137 7897 4135 7902
      4134 7910 4141 7910 4143 7906 4145 7906
      4145 7898 4144 7896 4183 7895 4184 7892
      4200 7892
TIME...MOT...LOC 0109Z 250DEG 49KT 4198 7891 4170 7897 4138 7921 

HAIL...<.75IN
WIND...60MPH
 
$$

Dangelo
2 follow-up statements
265 
WWUS51 KCTP 060137
SVSCTP

Severe Weather Statement
National Weather Service State College PA
837 PM EST SUN NOV 5 2017

PAC047-083-060215-
/O.CON.KCTP.SV.W.0190.000000T0000Z-171106T0215Z/
Elk PA-McKean PA-
837 PM EST SUN NOV 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EST
FOR ELK AND MCKEAN COUNTIES...

At 834 PM EST, severe thunderstorms were located along a line
extending from 6 miles north of Bradford to near Westline to 6 miles
northwest of Portland Mills, moving east at 60 mph. 

There is an area of rotation indicated by radar just south of James 
City near route 948. While not immediately likely, storms which have 
rotation can produce a tornado. 

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Bradford, Ridgway, Kane, St. Marys, Johnsonburg, Allegany State Park,
Crosby, Rew, Ludlow and Marshburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Warren County. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows.
 
&&

LAT...LON 4200 7821 4122 7865 4120 7871 4123 7871
      4123 7874 4126 7874 4137 7897 4135 7902
      4134 7910 4141 7910 4143 7906 4145 7906
      4145 7898 4144 7896 4183 7895 4184 7892
      4200 7892
TIME...MOT...LOC 0134Z 256DEG 52KT 4205 7862 4177 7869 4145 7893 

HAIL...<.75IN
WIND...60MPH
 
$$

Dangelo
751 
WWUS51 KCTP 060206
SVSCTP

Severe Weather Statement
National Weather Service State College PA
906 PM EST SUN NOV 5 2017

PAC047-083-060215-
/O.CON.KCTP.SV.W.0190.000000T0000Z-171106T0215Z/
Elk PA-McKean PA-
906 PM EST SUN NOV 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EST
FOR CENTRAL ELK AND EASTERN MCKEAN COUNTIES...

At 904 PM EST, severe thunderstorms were located along a line
extending from 6 miles northeast of Weston Mills to near Port
Allegany to near East Branch Dam, moving east at 30 mph.

These storms are weakening as they move to the east. However, they may
still produce wind damage through 915 PM EST. 

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Ridgway, St. Marys, Johnsonburg, Coryville, Crosby, Smethport, Brandy
Camp, East Branch Dam, Brockport and Kinzua Bridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

 
&&

LAT...LON 4200 7821 4122 7865 4120 7871 4123 7871
      4123 7874 4126 7874 4130 7883 4200 7846
TIME...MOT...LOC 0204Z 261DEG 26KT 4212 7826 4184 7834 4152 7858 

HAIL...<.75IN
WIND...60MPH
 
$$

Dangelo

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 7:58 PM EST, 12 minutes earlier.

Area forecast discussion, Nov 5, 7:58 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service State College PA
758 PM EST Sun Nov 5 2017

.SYNOPSIS...
A warm front extending across Western Pennsylvania and West
Virginia will lift northeast across the region this afternoon
and tonight, followed by the passage of a strong cold front on
Monday. Copious moisture streaming northeast over the warm front
will bring numerous showers and a chance of thunderstorms with
locally heavy rain (along with the potential of gusty winds and
hail early tonight) across mainly the northwest part of
Pennsylvania. A ridge of high pressure will build into the
region from the Great Lakes for the middle of the upcoming week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Initial shortwave aloft and enhanced mesoscale lift over the
warm front near the 850 mb level was moving across the northeast
quadrant of our CWA this mid afternoon hour. The sfc-925 mb
frontal boundary remains near, and just to the west of the RT
219 corridor and is struggling to make headway into the
cooler/dense air entrenched throughout the central ridge and
valley region (where shallow low stratus topped by cirrus
remain and will be producing just some drizzle or a few brief
light showers over the next 4-6 hours).

Later this evening, strengthening large scale lift associated
with increasingly diffluent flow ahead of kissing polar and
subtropical jets across the Mid Miss and Lower Ohio River
Valleys will spread north twd the region. Focused ascent
associated with the well defined LE Region of a 100 kt Sub
Tropical Jet will greatly increase the areal coverage and
intensity of showers (and embedded TSRA) across mainly the NW
half of the state.

Threat for locally another 1-2 inches of rain exists across the
NW mtns of PA - near the intersection of the sinuous/slow
moving warm front, and approaching late night cold front (where
the axis of the 40-50 kt southwesterly low-level jet and
associated plume of anomalous PWATs of around 1.5 inches will
intersect/and stream up and over the aforementioned slow-moving
warm front).

The greatest threat in terms of possible severe wx and flooding
is likely to hold off until this evening with the approach of
cold front, increased mesoscale deep-layer moisture convergence,
and much lowered FFG values primed by the initial several
rounds of showers today. Convection-allowing models indicate
the window for possible severe wx across Warren Co will be
roughly between 22Z-04Z. 0-1km EHIs of 0.5 to 1.0 m2/s2 will
approach, but likely not make it into Warren County.

Any heavy downpours occurring this evening will likely be
falling on already wet ground and could potentially lead to
flooding over the northwest mountains, where convection-
allowing ensembles indicate localized storm- total 3 inch
amounts likely by tonight.

Elsewhere across the SE half of the state, rainfall chances
will be be significantly lower and limited to more isolated to
scattered/brief and fast-moving showers.

Across the far SE zones in our CWA, nearly saturated layer and
SERLY flow in the lowest few KFT AGL, will support thick
stratus clouds with bases under 1 KFT AGL along with areas of
drizzle and 2-3SM fog.

Temps will stay fairly steady in the 50s, to near 60F in the
south, then may fall off just a few deg late tonight.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Surface cold front pushes SE through the forecast areas between
10Z NW and 21Z far SE zones Monday, accompanied by a plume of
anomalous PWATS and decent large scale forcing.

Maintained a several hour period of Categorical POPS of 80-100
percent in over the entire forecast area that will favor the NW
half of PA in the mid to late morning, and late morning through
the afternoon hours in the SE half of PA. Models also
indicating some modest prefrontal instability, indicating the
potential of tsra. Brightening skies are likely late in the day
across the northwest counties, as drier nw flow takes hold
behind front.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Frontal boundary pushes south of Pennsylvania Monday night but
indications are that it will slow to a crawl close enough to the
border that low chances of precipitation are appropriate. Will
maintain low POPs across the south Tuesday into early Wed.
Otherwise, fair and cool conditions over the northern two-thirds
of the forecast area appear likely in the Tue-Wed timeframe.

Consensus among medium range guidance pushes a cold front
through the area Thursday night/Friday. Scattered lake effect
snow showers are possible across the northwest counties Friday;
however, large high pressure builds in quickly from the
northwest which would shut off any lingering lake effect
quickly. This will result in fair and cool weather by next
Saturday. Cool high pressure departing to the northeast on
Sunday with approaching precipitation from the southwest, may
lead to a snow showers to rain showers Sunday morning into
afternoon.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...

A broken line of showers and thunderstorms will encroach on BFD
between 01Z to 02Z. The line of storms moving through western PA
will be in the vicinity of JST TAF sites between 04Z to 05Z. JST
will vary between VFR to IFR until 05Z as there is a low
ceiling but is going from Scattered to Broken.

Strong LLWS out ahead of the cold front will continue through
the Central and western TAF sites until frontal passage. After
that LLWS threat will end.
 Showers and thunderstorms will continue to bring IFR cigs and
vsbys to IPT, JST, AOO, BFD and UNV until around 08Z west to
east. Vsby should then improve after FROPA, however IFR and
lower cigs remain likely through mid morning.
 IPT will see IFR until slowly improving by late morning.

MDT and LNS should see IFR until around 08Z and then gradually
improve during the late morning hours.
 Expect improved conditions as the day continues with VFR by
late in the day across the region.

Outlook...

Mon...Widespread MVFR/IFR along and ahead of a potent cold
front. Isolated thunderstorms possible as well... LLWS early.
mainly across the NW half of Pennsylvania.

Tue...Mainly VFR.

Wed-Thu...No sig wx.

Fri...Fair and Cold with isolated restriction possible in RW/SW
across the NW mtns.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for PAZ004-005.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Fitzgerald/Lambert
LONG TERM...Fitzgerald/Tyburski
AVIATION...Ceru
Hazardous weather outlook, Nov 5, 11:47 AM EST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1147 AM EST Sun Nov 5 2017

PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-061100-
Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
1147 AM EST Sun Nov 5 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-005-061100-
Warren-McKean-
1147 AM EST Sun Nov 5 2017

...FLOOD WATCH IN EFFECT FROM 5 PM EST THIS AFTERNOON THROUGH MONDAY
MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

Strong to severe thunderstorms with gusty winds and hail are
possible this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

In the hours before

Special weather statement, Nov 5, 8:00 PM EST, 10 minutes before
Special Weather Statement
National Weather Service State College PA
800 PM EST SUN NOV 5 2017

PAZ005-010-060145-
McKean PA-Elk PA-
800 PM EST SUN NOV 5 2017

...STRONG THUNDERSTORMS WILL AFFECT WESTERN ELK AND MCKEAN COUNTIES
BETWEEN 815 PM EST AND 845 PM EST...

At 758 PM EST, Doppler radar indicated a line of thunderstorms moving
into Elk and McKean Counties from the west.  Movement was east at 55
mph.

Wind gusts up to 50 mph are possible. Heavy rain is also expected.

LAT...LON 4200 7830 4125 7857 4125 7864 4122 7865
      4120 7871 4123 7871 4123 7874 4126 7874
      4137 7897 4134 7909 4134 7910 4141 7910
      4143 7906 4145 7906 4145 7898 4144 7896
      4183 7895 4184 7892 4200 7892
TIME...MOT...LOC 0058Z 259DEG 48KT 4194 7919 4123 7957

Dangelo

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 7:27 PM ESTSevere Thunderstorm WarningCTPWarren63 min
Nov 5, 8:00 PM ESTSpecial Weather StatementCTPElk, McKean45 min
Nov 5, 8:55 PM ESTSpecial Weather StatementCTPCameron, Clearfield, Potter35 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.